Lisinopril Feeling of Hopelessness, Extreme Fatigue, Severe Anxiety, Impending Doom, Sense of Urgency
Hi, I’d like to thank all of you who took the time to write about your experiences with this drug. Sorry for the length of my post—Lisinopril and beta blockers caused quite a few problems for me. ... more »
Hi, I’d like to thank all of you who took the time to write about your experiences with this drug. Sorry for the length of my post—Lisinopril and beta blockers caused quite a few problems for me.
I was put on Lisinopril in February 2008 for high blood pressure and proteinuria. At that time I was 41 years old, non-smoker, non-drinker, vegetarian for 16 years, and exercised on a regular basis (treadmill, walking my dog, strength training with weights). I had many symptoms start right after taking this drug. I was surprised that I had so much trouble with it because my mother has taken it for years without any noticeable problems. I told my doctors about my new symptoms, but no one considered that they could be related to the Lisinopril.
My first symptom was a constricted feeling in my chest--I felt short of breath. I even had difficulty speaking because of this. The doctor told me it was just “anxiety breathing”.
Severe anxiety happened to be another symptom I noticed right after taking Lisinopril. I couldn’t watch anything that was very emotionally stimulating on TV, such as news reports. I could not stand to be alone due to the anxiety. I was distrustful of anyone new, and I panicked if I was more than 10 ft. away from a family member. I had an overwhelming sense of impending doom. I was really afraid I was going to die, and could never figure out why the doctors failed to comprehend the sense of urgency.
I had other unusual emotional changes as well. I was often depressed, crying almost every day about one thing or another. I had a feeling of hopelessness; like there was no one to help me. I also had problems with irritability and fits of rage. These were very unlike my usual personality.
I had a great deal of weakness and extreme fatigue, especially in my legs and arms. I could barely walk at times due to muscle weakness.
Insomnia was another symptom that I noticed right away. I slept about two hours the first night. After that, I slept about every other night. I had multiple locations for sleeping. I’d move from my bed to a couch, then to a chair trying to get comfortable and relaxed. When I did get to sleep, I often experienced night terrors and night sweats. About four months after I started the Lisinopril, I got desperate enough for sleep that I started taking prescriptions for Xanax and Ativan.
I constantly had an Over stimulated and jittery feeling. I felt like I had consumed 10 cups of coffee. I was exhausted, but I could not relax. I had what seemed to be muscle spasms and nerve twitches—mostly in my feet, but in other areas as well. It was like having “restless leg syndrome” only it was everywhere—not just my legs. When I tried to go to sleep, I often felt sudden jerking sensations, mostly in my feet. This didn’t help with the insomnia. I noticed other nerve problems as well. I felt a tingling sensation in my face and chest, teeth pain, sore tongue, hand tremors—especially in my thumbs, nerves twitching on my lips and nose, and Heat/Cold intolerance. After 4 months of Lisinopril, I started to notice problems with numbness, especially in my legs and my right arm. I developed blurred vision with floaters and flashes in my field of vision. There was a lot of pressure behind my eyes too. I often had a rapid heart rate and experienced palpitations. A couple of months after starting the Lisinopril, I was put on Coreg (beta & alpha blocker) to slow my heart rate down. This made many of my symptoms worse, especially the low energy, nerve, emotional, and digestion problems.
I had numerous EKG’s due to the tachycardia—all normal, just fast. An echocardiogram was done 6 weeks after starting the Lisinopril, which was also normal.
I went to a neurologist because of all of the nerve problems I was having. He said it was not due to diabetes.
Another symptom I noticed right away was pain and stiffness of muscles (especially my legs and neck) and some joint problems. Within three days after starting Lisinopril, I had a severe cramp in my leg. It felt like something had hit me in the back of my calf. The next day, the chiropractor told me there was a problem with my knee as well. He did adjustments, and advised using ice, etc. I was on crutches for two weeks while both the knee and calf healed.
Fluid balance was another problem I experienced. I had frequent urination with great thirst. I always felt dehydrated, but it was difficult to replace fluids because whatever I drank seemed to go right through me without being absorbed, or it sloshed around in my stomach for a long time. My skin was dry, but my hands felt sticky. Sometimes my legs would swell up (edema). I eventually got to where I had no desire to drink. After several months of these drugs, I ended up doing IV therapy at home to help combat the dehydration.
Another problem I had was muscle wasting. My weight went from 95 lbs. with good muscle tone to an emaciated-looking 83 lbs. in six weeks. Any weight I managed to gain back went right to my waist.
Shortly after the muscle waiting occurred, I also lost my appetite. I could only eat small amounts of food at a time because my digestion was very poor (severe bloating/constriction, belching, heartburn, acid reflux, diarrhea, constipation, changes in how foods tasted). Whenever I ate, my hands, legs, and nose became cold. I also felt like I had a lump in my throat often with a tightening sensation. I told my chiropractor I thought I might have a hiatal hernia, so he did some adjustments to fix it. That did help with the lump in the throat, but the digestion problems continued. For some reason, my best time for eating was after 10 p.m. Several doctors tried to blame diabetic gastroparesis for the digestion problems, even though I passed the gastroparesis test twice. I also had three endoscopies done—the first two while I was on ACE-inhibitors/beta blockers. For the third one, I was on neither of these drugs. The first one showed mild gastritis, the second showed erosions with a return of the hiatal hernia, and the third one showed just the hiatal hernia. I had my chiropractor fix the hiatal hernia again, which has helped. The GI dr. who did the third endoscopy said I do not have gastroparesis.
Fortunately, I did not have “the cough”, although I did have light wheezing, especially at night. I also had a lot of dryness in my throat.
After six months of these drugs I did a 24-hr. urine test that showed seven of my hormones that were tested were low (Testosterone , 5-Pregnenetriol, Estradiol, Androsterone, Androstanediol, 11b-OH androsterone, and 5a-THF)
Blood tests became abnormal as well. The erythrocyte sedimentation rate went from 19 (normal) to 35 (high) after being on these Rx’s for eight months. BUN went from low/normal to high. Eosinophils became elevated, serum sodium often went down into the 120’s. Chloride went low. Eventually, the potassium and magnesium went high. My blood pressure bounced all over—high, low, normal. This often left me feeling dizzy and lightheaded.
In winter 2008, they did another echocardiogram. This time I ended up having bypass surgery--not surprising after a year of very little sleep, almost no exercise, and constant physical and emotional stress. Everyone thought the surgery would get rid of all of the symptoms, but it ended up making me feel worse—possibly because I was put on even more drugs for about a month. I was also changed from animal insulin to synthetic insulin at this time.
I eventually went off of the beta-blockers because it weakened my legs so much that they prevented me from walking, and in the Spring of 2009 a nephrologist took me off of Lisinopril because my blood pressure was too low to tolerate it, and he didn’t want me to fall.
After that, the anxiety gradually went down, and I was able to go off of all of the Xanax and almost all of the Ativan within two months. I still use .5 mg. of Ativan to sleep. But, since going off of the Lisinopril, it is used for pain rather than anxiety. Unfortunately, the nerve and muscle problems that I developed while I was on ACE-inhibitors and beta blockers have continued.
While I was on these drugs, I was hospitalized five times for “failure to thrive” and/or low sodium, and I went to the ER many times for the rapid heart rate, dehydration, digestion problems, and anxiety. Many of the doctors believed that my symptoms were “mental” or “diabetes-related”. They never considered that they could be reactions to the Lisinopril or the beta blockers.
I’ve been off of ACE-inhibitors for more than a year now, but some of the effects are still with me. It could be partly due to the synthetic insulins I was on (see my Lantus and Novolog posts), but I suspect it may be the effects of the ACE-inhibitors and possibly the beta blockers as well.
I am currently seeing naturopathic doctors to get back to where I was before this mess started. It is nice to work with medical professionals who understand how toxic these drugs can be for some people.
If anyone has found anything that helps with any of the lasting side-effects, please let me know. D-ribose has been helpful for me, but I’m open to additional ideas. I’d really like to get back to walking my dog to the park instead of hobbling around the house with a walker. Also, if anyone knows of any law suits concerning ACE Inhibitor drugs, please let me know.
I hope all of you who have been harmed by this or any other medication can get your health back. I’ll be praying for you. Thanks again for your posts.